Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 222, NWS Blacksburg, VA

November 9, 2000Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 9, 2000, 9:45 PM EST for Montgomery County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 9:45 PM EST (02:45 UTC)
Expired
Nov 9, 2000, 10:15 PM EST
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 9:55 PM ESTThunderstorm WindBlacksburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 100246
SVRRNK
VAC121-100315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1015 PM EST.

* AT 943 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CHRISTIANSBURG...MOVING
  EAST AT 35 MPH.

WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 1015 PM EST INCLUDE
  CHRISTIANSBURG...
  SHAWSVILLE...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE dNEAREST LAW ENFORCEMENT AGENCY.

.END
02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:25 PM EST, 20 minutes earlier.

Area forecast discussion, Nov 9, 9:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EST THU NOV 9 2000

SHORT AFD THIS EVENING...JUST COORD WITH SPC. CURRENT THINKING IS
THAT THE LINE OF SHRA WILL PRODUCE AROUND 40 MPH WIND GUSTS. A FEW
CELLS MAY BE ABLE TO TAP INTO THE STRONGER WINDS ALOFT OUT AHEAD OF
THE LINE...BUT NOT MUCH DEVELOPMENT IS EXPECTED. WILL CONTINUE TO
MONITOR CLOSELY ON 88D AND MAY NEED A FEW SHORT TERM WARNINGS FOR
SMALL CELLS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Nov 9, 5:41 PM EST, 4 hours 4 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200-

TORNADO WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST THU NOV 9 2000

A TORNADO WATCH IS IN EFFECT UNTIL 9:00 PM EDT FOR
BLAND...GRAYSON...SMYTH...TAZEWELL AND WYTHE COUNTIES IN VIRGINIA.
AND NICHOLAS RALEIGH AND FAYETTE COUNTIES IN WEST VIRGINIA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF TORNADOES...IN AND CLOSE TO THE WATCH AREA.
PERSONS INZ THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Nov 9, 7:00 PM EST, 2 hours 45 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
700 PM EST THU NOV 9 2000

...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN VIRGINIA
AND SOUTHERN WEST VIRGINIA...

A LINE OF STRONG STORMS...WITH A HISTORY OF PRODUCING DAMAGING WINDS
EARLY IN THE EVENING IN TENNESSEE AND KENTUCKY...WILL MOVE ACROSS
SOUTHWESTERN VIRGINIA TOWARD THE NORTHEAST AT 35 MPH...REACHING
MARION...TAZEWELL...AND WESTERN GRAYSON COUNTY BETWEEN 7:30 AND 800
PM...AND THEN BLUEFIELD... WYTHEVILLE...AND GALAX SOON AFTER 800 PM.
THE LINE WILL LIKELY WEAKEN SOMEWHAT AS IT MOVES THROUGH...HOWEVER
WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE ANYWHERE ALONG THIS
LINE...ESPECIALLY BEFORE 800 PM.

BRIEF PERIODS OF VERY HEAVY RAINFALL WILL OCCUR IN ALMOST ALL
LOCATIONS...REDUCING VISIBILITIES TO LESS THAN A HALF A MILE.
TRAVELLERS ALONG INTERSTATE 81 AND ROUTE 460 SHOULD BE PREPARED FOR
WIND DRIVEN RAIN AND DIFFICULT DRIVING CONDITIONS FOR A SHORT PERIOD.

IN ADDITION...A TORNADO WATCH CONTINUES UNTIL 900 PM FOR THESE
LOCATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SK
Local storm report, Nov 9, 7:55 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BOOMER                    NC   WIND DAMAGE
11/09/00   WILKES                         LAW ENFORCEMENT
                                          REPORTED TREES
                                          DOWN ON HIGHWAYS
TW
Local storm report, Nov 9, 8:35 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    RADFORD                   VA   WIND DAMAGE
11/09/00   MONTGOMERY                     LAW ENFORCEMENT
                                          REPORTED 10 TREES
                                          DOWN BLOCKING LOVELY
                                          MOUNTAIN ROAD.
JW
Local storm report, Nov 9, 9:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BOOMER                    NC   WIND DAMAGE
11/09/00   WILKES                         LAW ENFORCEMENT
                                          REPORTED TREES
                                          DOWN ON HIGHWAYS
TW
F
Local storm report, Nov 9, 9:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    ARARAT                     VA   WIND DAMAGE
11/09/00   PATRICK                         SPOTTER REPORTED
                                           LG TREES DOWN ON
                                           POWER LINES.
                                           ESTIMATED WINDS
                                           50 MPH

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:53 PM ESTSevere Thunderstorm WarningRNKPatrick37 min
Nov 9, 10:47 PM ESTSevere Thunderstorm WarningRNKFranklin28 min
Nov 9, 10:53 PM ESTSevere Thunderstorm WarningRNKBedford52 min
Nov 9, 11:05 PM ESTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista25 min
Nov 9, 11:05 PM ESTSevere Thunderstorm WarningRNKCity of Lexington25 min
Nov 9, 11:33 PM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.